Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 17, 2018, 3:13 PM MDT for Fergus County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 3:13 PM MDT (21:13 UTC)
- Expired
- May 17, 2018, 3:42 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:15 PM MDT | HAIL 1 | 16 S Grass Range, MT | SPOTTER RELAYED DELAYED REPORT OF QUARTER-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WUUS55 KTFX 172113
SVRTFX
MTC027-172200-
/O.NEW.KTFX.SV.W.0006.180517T2113Z-180517T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
313 PM MDT THU MAY 17 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Fergus County in central Montana...
* Until 400 PM MDT.
* At 313 PM MDT, a severe thunderstorm was located 16 miles west of
Flatwillow, or 23 miles northwest of Roundup, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4683 10863 4676 10863 4675 10883 4684 10883
4688 10862
TIME...MOT...LOC 2113Z 271DEG 23KT 4676 10873
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
293
WWUS55 KTFX 172126
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
326 PM MDT THU MAY 17 2018
MTC027-172200-
/O.CON.KTFX.SV.W.0006.000000T0000Z-180517T2200Z/
Fergus MT-
326 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...
At 326 PM MDT, a severe thunderstorm was located 14 miles west of
Flatwillow, or 22 miles southwest of Winnett, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4676 10863 4675 10877 4685 10876 4685 10863
TIME...MOT...LOC 2126Z 265DEG 16KT 4677 10870
HAIL...1.00IN
WIND...60MPH
$$
KJ147
WWUS55 KTFX 172142
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
342 PM MDT THU MAY 17 2018
MTC027-172152-
/O.CAN.KTFX.SV.W.0006.000000T0000Z-180517T2200Z/
Fergus MT-
342 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4676 10863 4675 10877 4685 10876 4685 10863
TIME...MOT...LOC 2140Z 271DEG 23KT 4677 10855
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:32 PM MDT, 41 minutes earlier.
Area forecast discussion, May 17, 2:32 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 232 PM MDT Thu May 17 2018 .SYNOPSIS... Scattered showers and thunderstorms will transition to more of a widespread rain late tonight through Friday and Saturday. Temperatures will continue to trend below normal through Saturday, but will begin to trend to normal or even above normal by Sunday. && .DISCUSSION... Remainder of this afternoon through Thursday next week... Cyclonic mid-level flow will continue to support the development of showers and thunderstorms across our area, with thunderstorms favoring areas where greater surface destabilization has occurred to the south and east of a cold front across our central mountains. This cold front will be reinforced by another surface cold front which will push well south through the state by late tonight. This cold push will allow for more widespread rain development tonight into most of Friday across our entire area. By Saturday, increasing southwest flow aloft will begin to push a warm front back northeast across our area, which will bring a return to a warmer temperature regime, but also the chance for showers and thunderstorms to parts of our region for most days next week from Sunday onwards, as weak mid-level cyclonic flow associated with weak upper level systems meander near north- central and southwest MT. && .AVIATION... Updated 1715z. Expect showers and thunderstorms to continue to increase in coverage and intensity through the afternoon and last into the late evening. The showers/thunderstorms will then transition to a more widespread rain with total mtn obscurations, and conditions deteriorating from VFR to MVFR/IFR/LIFR overnight into Friday at many terminals, especially KLWT/KGTF. && .HYDROLOGY... The Flood Warning for Lewis and Clark County has been reduced to only include the Lincoln area as of Thursday afternoon. Local emergency officials in Lincoln continued to report that water levels remain high/have risen in and around Lincoln from continued snowmelt runoff, in addition to recent rainfall runoff from the past 24 hours. While flooding still continues in areas of the Helena Valley, river gauge reading along Tenmile Creek near Helena continue to suggest that water levels are receding. Some rises in water levels are possible on Tenmile and surrounding creeks in the Helena Valley over the next several days due to additional snowmelt and rainfall runoff. For this reason, have issued a Flood Advisory to cover the expected nuisance impacts, with significant property impacts (as what was observed the prior week) not currently anticipated across the Helena Valley. For the Sun River, the river was near flood stage as of Friday afternoon near Simms and in "Action Stage" near Vaughn. Additional rises on the Sun River are expected, with the river cresting at 8.2 feet near Simms Saturday afternoon (which would be similar to the crest that occurred last week) and 6.2 feet near Vaughn on Sunday (which would be about 1/2 foot higher than the previous crest last week). For the Flood Watch across portions of North Central Montana, with the potential for moderate to at times heavy rainfall later this afternoon through Friday, some waterways could exceed flood stage. Thus, the flood watch will continue. For the Flood Watch concerning the Big Hole River, current river model guidance indicates that the river near Melrose will rise above flood stage by Saturday afternoon. Given the Big Hole's slower rise than anticipated over the past several days, will continue the Flood Watch for now. Future Flood Warnings are possible over the next 24 to 48 hours for the Big Hole River. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 44 47 41 59 / 90 90 60 40 CTB 41 48 39 58 / 90 90 60 30 HLN 45 51 41 60 / 80 80 60 40 BZN 45 55 39 58 / 70 60 60 40 WEY 33 56 32 58 / 40 50 30 50 DLN 42 54 38 60 / 80 60 50 50 HVR 46 54 41 65 / 80 80 30 10 LWT 43 48 37 55 / 80 80 60 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Warning in effect until further notice for the Sun River from Simms to Vaughn. Flood Advisory in effect until further notice for Lewis and Clark County. Flood Watch through Friday afternoon Cascade...Eastern Glacier... Eastern Pondera...Eastern Teton...Judith Basin...Meagher... Northern Rocky Mountain Front...Southern Rocky Mountain Front. Flood Watch through Friday afternoon Beaverhead...Madison. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 17, 2:14 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Great Falls MT 214 PM MDT THU MAY 17 2018 MTZ047-172100- Blaine MT- 214 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLAINE COUNTY UNTIL 300 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 26 miles southeast of Parker School, or 35 miles west of Zortman, moving south at 5 to 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Blaine County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with this storm. Additionally, the storm is nearly stationary which could cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Great Falls. && LAT...LON 4795 10924 4811 10938 4843 10867 4820 10846 TIME...MOT...LOC 2012Z 012DEG 8KT 4803 10927 mpj
Special weather statement, May 17, 2:16 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT THU MAY 17 2018
MTZ051-172045-
Fergus MT-
216 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Lewistown, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central
Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4675 10908 4675 10936 4678 10939 4702 10922
4682 10891
TIME...MOT...LOC 2016Z 234DEG 13KT 4678 10926
KJSpecial weather statement, May 17, 2:18 PM MDT, 55 minutes before
Special Weather Statement...CORRECTED National Weather Service Great Falls MT 218 PM MDT Thu May 17 2018 ...CORRECTED LAT/LON AND MOT INFORMATION... MTZ051-172045- Fergus MT- 218 PM MDT Thu May 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL 245 PM MDT... At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Lewistown, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Fergus County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4812 10936 4812 10911 4789 10910 4794 10945 TIME...MOT...LOC 2016Z 012DEG 8KT 4803 10927 KJ
Special weather statement, May 17, 2:36 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Great Falls MT 236 PM MDT THU MAY 17 2018 MTZ051-172115- Fergus MT- 236 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL 315 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Lewistown, moving northeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lewistown and Heath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4683 10944 4690 10961 4708 10939 4695 10920 TIME...MOT...LOC 2035Z 227DEG 6KT 4692 10945 KJ
Special weather statement, May 17, 3:00 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Great Falls MT 300 PM MDT THU MAY 17 2018 MTZ051-172130- Fergus MT- 300 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL 330 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Grass Range, or 24 miles northwest of Roundup, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4676 10863 4675 10888 4679 10892 4699 10861 TIME...MOT...LOC 2100Z 233DEG 9KT 4675 10879 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:12 PM MDT | Special Weather Statement | TFX | 48 min | |
| May 16, 7:06 PM MDT | Special Weather Statement | TFX | 24 min | |
| May 17, 11:32 AM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 48 hr |
| May 17, 12:44 PM MDT | Areal Flood Warning | TFX | Lewis and Clark | 4 days |
| May 17, 2:14 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| May 17, 2:16 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| May 17, 2:18 PM MDT | Special Weather Statement | TFX | Blaine | 27 min |
| May 17, 2:36 PM MDT | Special Weather Statement | TFX | Fergus | 39 min |
| May 17, 2:39 PM MDT | Flash Flood Warning | TFX | Blaine | 4 hr |
| May 17, 3:00 PM MDT | Special Weather Statement | TFX | Musselshell | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.